Seizures Linked To Popular PainkillerJan 3, 2005 | The Australian
Doctors have warned that one of the nation's most commonly prescribed painkillers, tramadol, has been linked to a growing number of seizures among patients.
While the drug has regularly appeared in adverse drug-reaction bulletins in Australia, US medical studies have previously declared the painkiller to carry only a low risk of causing seizures.
The latest drug scare follows another report, in the British Medical Journal, that US drug giant Eli Lilly suppressed evidence that anti-depressant Prozac could cause behavioural disturbances.
Melbourne seizure specialist Samuel Berkovic said yesterday medical specialists had noticed an increasing number of fits in patients who had taken tramadol.
Previously, medical experts had raised concerns over patients with pre-existing epilepsy conditions and the taking of tramadol in combination with anti-depressants.
"We cannot calculate the exposure risk in our population, but the frequency of tramadol-related seizures suggests that they may be under-reported," Dr Berkovic wrote in a letter to the Medical Journal of Australia published yesterday. "Of 97 patients with confirmed seizures (observed in 2003-04), eight were associated with tramadol.
"Two patients who had received high doses of tramadol had developed seizures within 24 to 48 hours.
"No patient had a prior history of seizures and none had a recurrence after they had ceased taking tramadol for a median of nine months follow-up."
Since tramadol was first marketed in Australia in the late 1990s its use has increased dramatically, with reports of 726 adverse events and 1922 reactions to the Australian Adverse Drug Reaction Advisory Committee.
The committee had received 66 reports involving tramadol users suffering convulsions and in 27 cases tramadol was the sole suspected drug.
Last month, the New York Medical Examiner's Office determined that international rapper Ol' Dirty Bastard died from a fatal combination of cocaine and tramadol after he collapsed and suffered a heart attack.
With 1.65 million tramadol prescriptions issued in Australia last year, doctors should always consider tramadol as a possible cause when patients presented with unexplained seizures, Dr Berkovic said.
Otherwise, he warned, they risked wrongly diagnosing the patient with epilepsy.
Other effects commonly reported to medical authorities include nausea, vomiting, dizziness and confusion.
Concerns have also been heightened over adverse drug reactions to the top-selling anti-depressant Prozac.
Confidential Lilly documents and memos provided to the BMJ suggest executives were aware of troubling side-effects in the 1980s.